Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 585, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2016, 5:21 PM CDT for 4 counties in Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2016, 5:21 PM CDT (22:21 UTC)
- Expired
- Sep 17, 2016, 6:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Logan County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 44 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
959
WUUS53 KGLD 172221
SVRGLD
KSC109-153-181-193-172300-
/O.NEW.KGLD.SV.W.0585.160917T2221Z-160917T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SAT SEP 17 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RAWLINS COUNTY IN NORTHWESTERN KANSAS...
THOMAS COUNTY IN NORTHWESTERN KANSAS...
NORTHERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
SOUTHEASTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 500 PM MDT/600 PM CDT/
* AT 421 PM MDT/521 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 8 MILES NORTH OF BREWSTER TO 14 MILES WEST OF
WINONA...MOVING EAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
COLBY...OAKLEY...BREWSTER...LEVANT...REXFORD...
WINONA AND MONUMENT.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 33 AND 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3908 10148 3913 10148 3914 10150 3957 10138
3958 10074 3957 10072 3899 10085
TIME...MOT...LOC 2221Z 277DEG 26KT 3948 10133 3914 10151
HAIL...0.88IN
WIND...70MPH
$$
DR1 follow-up statement
284
WWUS53 KGLD 172248
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM CDT SAT SEP 17 2016
KSC181-172257-
/O.CAN.KGLD.SV.W.0585.000000T0000Z-160917T2300Z/
SHERMAN KS-
548 PM CDT SAT SEP 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERMAN COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3906 10132 3957 10123 3958 10074 3957 10072
3899 10085
TIME...MOT...LOC 2247Z 272DEG 35KT 3949 10094 3915 10116
$$
KSC109-153-193-172300-
/O.CON.KGLD.SV.W.0585.000000T0000Z-160917T2300Z/
RAWLINS KS-THOMAS KS-LOGAN KS-
548 PM CDT SAT SEP 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN RAWLINS...THOMAS AND NORTHEASTERN LOGAN COUNTIES...
AT 547 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHWEST OF GEM TO 7 MILES NORTHEAST OF
WINONA...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
COLBY...OAKLEY...LEVANT...REXFORD...WINONA...MONUMENT AND GEM.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 43 AND 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3906 10132 3957 10123 3958 10074 3957 10072
3899 10085
TIME...MOT...LOC 2247Z 272DEG 35KT 3949 10094 3915 10116
HAIL...0.88IN
WIND...60MPH
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:14 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Sep 17, 2:14 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Goodland KS 114 PM MDT SAT SEP 17 2016 .SHORT TERM...(This evening through Sunday) Issued at 1246 PM MDT Sat Sep 17 2016 Across the Tri State region this afternoon...temps are mainly ranging from the mid 70s to the lower 80s w/ a SSW surface gradient. Clouds cover has been mixed thru the early afternoon hours from weak...scattered convection that has traversed the region. Mixed cloud cover will continue thru the area for the rest of the daytime hours as a shortwave over eastern Colorado moves east into the Central Plains...and is expected to trigger convection into the evening hours. SPC has the CWA split with a Marginal/Slight Risk for severe wx with hail and wind being major threats. Any precipitation will begin to wane from west to east going into the evening hours...clearing the CWA by Wednesday morning...allowing for high pressure to build back over the region for the day Sunday. Cloud cover will hamper overnight lows initially but clearing overnight will allow for temps to drop into a range from the upper 40s thru the mid 50s. Coolest areas west which will see loss of cloud cover first before eastern zones. Daytime highs Sunday will range in the mid to upper 80s under decent downslope westerly surface flow. Cooler airmass will help to bring patchy fog to some locales into early Sunday morning. .LONG TERM...(Sunday night through Saturday) Issued at 113 PM MDT Sat Sep 17 2016 Sunday night through Wednesday the weather will be dry as an upper level ridge builds over the Tri-State Area behind the short wave trough from today. This will allow for near to above normal temperatures. A surface trough will move down from the north Monday, but will washout over the central part of the area during the afternoon. With the ridge overhead am not expecting any storms to develop with the trough passage. Tuesday afternoon will be breezy as a low level jet develops over the Tri-State Area. An upper level short wave trough will move over the Tri-State Area Wednesday, however the environment will be too dry to support any storm development. Wednesday night through Saturday rainfall chances return as a closed low develops and moves across the Northern Plains, with a trough extending south to the Central Plains. Ahead of the trough axis numerous short wave troughs will move over the Tri-State Area. Accompanying the short wave troughs will be an increase in mid level mixing ratios as the upper level winds direct the moisture from the Pacific over the Tri- State Area. The best chance for rainfall will be toward the end of the week when stronger short wave troughs axis move across the Tri- State Area. Deep layer shear is very supportive of severe thunderstorms, however the instability is very low. This could be due to the closed low being so far north that the better lapse rates are north of the Tri- State Area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1127 AM MDT Sat Sep 17 2016 For KGLD...Mainly VFR conditions w/ scattered cloud cover. VCTS/VCSH from 20z this afternoon to 05z Sunday. Winds SSW 10-20kts thru 05z Sunday...then W around 10kts. For KMCK...Mainly VFR conditions w/ scattered cloud cover. VCTS/VCSH from 19z this afternoon to 08z Sunday. Winds SSW around 10kts thru 08z Sunday...then W around 10kts. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JTL AVIATION...JN
Hazardous weather outlook, Sep 17, 11:20 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT SAT SEP 17 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181630- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1020 AM MDT SAT SEP 17 2016 /1120 AM CDT SAT SEP 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE CENTRAL HIGH PLAINS REGION THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Local storm report, Sep 17, 4:41 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 14 NNE GOODLAND 39.53N 101.59W
09/17/2016 E1.00 INCH SHERMAN KS PUBLIC
BETWEEN NICKEL AND QUARTER SIZE HAIL. JUST STOPPING AT
TIME OF EVENT.
&&
HILLSpecial weather statement, Sep 17, 4:46 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SAT SEP 17 2016
COZ091-092-KSZ013-027-041-172200-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-GREELEY KS-
SHERMAN KS-
346 PM MDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND
EASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO...WALLACE...
NORTHWESTERN GREELEY COUNTIES IN WEST CENTRAL KANSAS AND SOUTHERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 400 PM MDT...
AT 345 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTHEAST OF RULETON TO 9 MILES
NORTHEAST OF CHEYENNE WELLS. MOVEMENT WAS EAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE
WITH THESE STORMS. WINDS ASSOCIATED WITH THESE THUNDESTORMS ARE
EXTENDING ACROSS CHEYENNE COUNTY COLORADO AND SPREADING EAST...WELL
AWAY FROM THE THUNDERSTORMS.
THESE THUNDERSTROMS WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
LOCATIONS IMPACTED INCLUDE...
GOODLAND...CHEYENNE WELLS...SHARON SPRINGS...RULETON...WESKAN...
WALLACE AND EDSON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 6 AND 34.
HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3935 10192 3943 10139 3914 10143 3913 10148
3906 10148 3870 10169 3860 10179 3860 10205
3862 10205 3862 10282
TIME...MOT...LOC 2145Z 273DEG 37KT 3926 10181 3891 10222
DRLocal storm report, Sep 17, 4:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TORNADO N CHEYENNE WELLS 38.82N 102.35W
09/17/2016 CHEYENNE CO TRAINED SPOTTER
TWO LANDSPOUTS SEEN, ONE ON THE NORTH EDGE OF CHEYENNE
WELLS AND ANOTHER ROUGHLY 2N OF TOWN. HAVE LASTED 5
MINUTES SO FAR.
&&
JLUNDQUISTSpecial weather statement, Sep 17, 4:58 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT SAT SEP 17 2016
COZ091-092-KSZ013-014-027-028-041-172300-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-GREELEY KS-
LOGAN KS-THOMAS KS-SHERMAN KS-
358 PM MDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND
EASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO...WALLACE AND
NORTHERN GREELEY COUNTIES IN WEST CENTRAL KANSAS...SOUTHERN THOMAS
COUNTY IN NORTHWESTERN KANSAS...LOGAN COUNTY IN WEST CENTRAL KANSAS
AND SOUTHERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 500 PM
MDT/600 PM CDT/...
AT 357 PM MDT/457 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF GOODLAND
TO 8 MILES NORTHEAST OF CHEYENNE WELLS. MOVEMENT WAS EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THESE THUNDERSTORMS WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. STRONG WINDS
MAY EXTENDS WELL AWAY FROM THE THUNDERSTORMS ARE OCCURRING.
LOCATIONS IMPACTED INCLUDE...
COLBY...GOODLAND...CHEYENNE WELLS...SHARON SPRINGS...BREWSTER...
RULETON AND LEVANT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 9 AND 65.
HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 161...AND BETWEEN MILE
MARKERS 165 AND 168.
LAT...LON 3934 10188 3941 10083 3870 10118 3870 10157
3864 10157 3862 10203 3862 10281
TIME...MOT...LOC 2157Z 264DEG 32KT 3926 10174 3889 10222
DRLocal storm report, Sep 17, 5:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TORNADO 4 E CHEYENNE WELLS 38.82N 102.28W
09/17/2016 CHEYENNE CO LAW ENFORCEMENT
LANDSPOUT 4-5 MILES EAST OF CHEYENNE WELLS ON HIGHWAY 40.
&&
JLUNDQUISTLocal storm report, Sep 17, 5:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND GST 2 N ATWOOD 39.84N 101.05W
09/17/2016 M66 MPH RAWLINS KS MESONET
&&
JLUNDQUISTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:15 PM CDT | Special Weather Statement | GLD | Greeley | 45 min |
| Sep 17, 2:29 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 35 min |
| Sep 17, 3:48 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 24 min |
| Sep 17, 3:54 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 36 min |
| Sep 17, 4:06 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 39 min |
| Sep 17, 4:34 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 9 min |
| Sep 17, 4:42 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 48 min |
| Sep 17, 4:46 PM CDT | Special Weather Statement | GLD | Sherman, Wallace | 14 min |
| Sep 17, 4:58 PM CDT | Special Weather Statement | GLD | Logan, Thomas, Wallace | 62 min |
| Sep 17, 5:09 PM CDT | Tornado Warning | GLD | Wallace | 36 min |
| Sep 17, 5:28 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 47 min |
| Sep 17, 6:00 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 16 min |
| Sep 17, 6:02 PM CDT | Special Weather Statement | GLD | Gove, Logan | 58 min |
| Sep 17, 6:18 PM CDT | Special Weather Statement | GLD | Decatur, Graham, Norton, Sheridan | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.